or Connect
Mothering › Mothering Forums › Pregnancy and Birth › Birth and Beyond › Postpartum Depression › Ugh, Zoloft side effects
New Posts  All Forums:Forum Nav:

Ugh, Zoloft side effects

post #1 of 12
Thread Starter 
I was just diagnosed with postpartum depression, and after a lot of consideration and effort to make changes in my situation, I've decided medication is the next logical step. I took one Zoloft yesterday evening and now I feel awful from the side effects. I was up all night with insomnia, diarrhea, abdominal cramping, and nausea. I still feel awful at 10 this morning. All the reading I've done says that most people don't think the side effects are severe enough to stop taking it, but I don't know if I can continue feeling like this! It's debilitating enough that I can't leave the house. Some sources say these side effects should subside. How long does that generally take?

If I continue it, I think I will need to take it early in the day so the insomnia doesn't kick in as badly. My PCP wanted me to take Ambien at night to combat the insomnia, but I sleep with my 8-month-old and I don't feel that's a safe option. I've taken Benadryl on occasion to help me sleep without any problems with bedsharing (it mainly helps me get back to sleep quickly after waking with the baby), so I may try that if the insomnia is really bad.

Any other feedback or suggestions for me about the side effects?

Thanks,
Kristin
post #2 of 12
Zoloft works well for me, but I do remember the side effects being rough in the beginning. I think I was feeling better within about 5 days, though they say to allow 2 weeks to get past the worst of it. I took it in the morning, but many people find it makes them sleepy and sick so that evening is better. Hang in there!
post #3 of 12
What dose did they start you on? I started by cutting a 50mg pill in half and did 8 days of 25... I felt a little sick, but nothing really bad- and that feeling has gone away.
post #4 of 12
Quote:
Originally Posted by Sarah View Post
What dose did they start you on? I started by cutting a 50mg pill in half and did 8 days of 25... I felt a little sick, but nothing really bad- and that feeling has gone away.
I had to reduce my dose to 25 mg as well. And after a few weeks the side effects were relieved enough that I could have a reasonably normal life. I didn't have the insomnia as a side effect, though, that's rotten. I've used melatonin for insomnia before--have you ever tried that?
post #5 of 12
At the beginning, it can be rough for a couple of weeks. Hang in there. It will be lots better after a couple of days.

The post about starting at 25 mg is a good one. You should always start at 25 and go up from there.

BUT ... if you are already taking 50 or more, just stay where you are. the side effects at the beginning will be more intense for a brief time, but you will get past them really quickly. Hang in there.
post #6 of 12
Thread Starter 
Yeah, I started at 50 mg right out of the gate, not knowing the side effects would be this bad. I really appreciate all the feedback! I will stay at 50 for now. From what I understand, I may be able to stay at 50 if the results are good?

Like clockwork, exactly 2 hours after a dose I better be near a bathroom for a while... I took it in the middle of the day today to avoid having it keep me up all night with insomnia and diarrhea.

Thanks for reminding me about melatonin, K-Mom. I haven't used it for a long time because it stops me from ovulating, but I think I'm done TTC for good.

Kristin
post #7 of 12
That sucks. I haven't had those side effects from Zoloft. I did start at 25 mg and went up to 50 a short while later. My only side effect was a loss of appetite and slight weight loss. That went away fairly quickly. I do have night sweats that have not gone away. I did 50 mg for 2.5 years, and just a week ago, my Dr. and I decided to increase it to 100. No other side effects. I guess it's different for everyone. If you don't like this particular anti-depressant, you could try another.
post #8 of 12
I remember the side effects all to well. The first 2 weeks were HELL! I mean hell. Once I got over that hump I was better. I have been on 2 different AD's and had the same side effects the first 2 weeks. I couldn't sleep and cried like crazy. I ended up cutting my pill in half and taking half in the morning and half at night until my body got use to it. Hang in there mama!!!
post #9 of 12
Oh, I remember the, um, urgency I had with the first two weeks and diarrhea. Like involuntary...really really bad.

But then in two weeks it was magically gone. Don't worry it will be gone soon and you will wake up one day going, "wow, I feel wonderful. Like myself again."
post #10 of 12
Quote:
Originally Posted by Mosaic View Post
Zoloft works well for me, but I do remember the side effects being rough in the beginning. I think I was feeling better within about 5 days, though they say to allow 2 weeks to get past the worst of it. I took it in the morning, but many people find it makes them sleepy and sick so that evening is better. Hang in there!


It will definitely subside if you can hang in there. You might want to talk to your HCP about taking a 1/2 dose for a week or so as some of the PPs mentioned....
post #11 of 12
i had side effects for a week or two, then they were gone. and i still occasionally have dizziness. but nothing too bad.
it actually helped with my insomnia. a lot. i take it at nighttime and it has done wonders for my sleep schedule. i used to have late-night panic attacks and be up until 3 or 4am, but not anymore.
beyond that, its helped a lot. the first couple weeks of discomfort and irritation are nothing compared to how much its helped me so far.
post #12 of 12
I had terrible, horrible, awful side-effects for two weeks. Then the only side-effects that remained were desirable ones (I could sleep anytime, anywhere on a dime then whole time I was on Zoloft) anyway I felt better after two weeks and awesome at 6 weeks. I was able to stay at 50mg and never had to increase doses. I had side-effects weaning off 8 months later, but I knew I might so I weaned very, very slowly. (just FYI for when you get there) Hang in there!!
New Posts  All Forums:Forum Nav:
  Return Home
  Back to Forum: Postpartum Depression
Mothering › Mothering Forums › Pregnancy and Birth › Birth and Beyond › Postpartum Depression › Ugh, Zoloft side effects